Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 32, NWS Boston/Norton, MA

July 18, 2004Franklin County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 18, 2004, 12:47 PM EDT for Franklin County, Massachusetts. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 12:47 PM EDT (16:47 UTC)
Expired
Jul 18, 2004, 1:15 PM EDT
In force
28 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

County Franklin County, MA

The radar

The Boston radar (KBOX), 124 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 181647
SVRBOX
MAC011-181715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
1247 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 115 PM EDT

* AT 1244 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ORANGE...OR ABOUT 15 MILES EAST OF
  GREENFIELD...AND MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERVING BY 1255 PM EDT
  WARWICK BY 105 PM EDT
  NORTHFIELD AND 7 MILES NORTHEAST OF GILL BY 115 PM EDT

LAT...LON 4249 7234 4260 7225 4271 7233 4272 7260

$$

DRV/HF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:35 AM EDT, 8 hours 12 minutes earlier.

Area forecast discussion, Jul 18, 4:35 AM EDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
435 AM EDT SUN JUL 18 2004

.SHORT TERM (TODAY THROUGH MONDAY EVENING)...
MAIN PLAYER IN THE SHORT TERM IS COASTAL LOW THAT MOVES THROUGH
SOUTHERN NEW ENGLAND ON MONDAY.  ONCE AGAIN THE ETA IS THE
PREFERRED MODEL AS THE GFS CHANGES ITS TUNE FROM ONE MODEL RUN TO
THE NEXT.  ALSO THE ETA MOISTURE AND OMEGA FIELDS SEEM MORE
CONSISTANT WITH THE DEPICTED SURFACE FEATURES.  MAIN DIFFERENCE IN
THE 00Z ETA WITH PREVIOUS RUNS IS THE SPEED OF ONSET OF THE RAIN...
THE 00Z RUN IS SLOWER.  IN ADDITION TO SLOWING THE ONSET OF THE
STRATIFORM EVENT TONIGHT...IT ALSO SUGGESTS THINNER CLOUD COVER FOR
MORE OF THE DAY TODAY.  THIS IN TURN WOULD ALLOW FOR WARMER
TEMPERATURES...AND GIVEN THE INSTABILITY OF THE CURRENT ATMOSPHERE
THAT WOULD ALLOW AN INCREASED CHANCE OF SCATTERED CONVECTION BY
MIDDAY AND AFTERNOON.  LIFTED INDICES ARE FORECAST TO -4 AND MODEL
CAPE VALUES TO NEAR 1500 J/KG.  THE WINDOW FOR CONVECTION SHOULD
CLOSE FROM SOUTH TO NORTH AS THE THICKER CLOUDS MOVE IN LATER THIS
AFTERNOON.

WITH ALL THIS IN MIND...HAVE FORECAST CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS TODAY...MAINLY AFTERNOON AND MAINLY WEST OF THE I-95
CORRIDOR. THEN...USING THE SLOWER TIMING...INCREASING POPS TONIGHT
AS THE RAIN MOVES NORTH.  THE CONTOUR FOR 50 PCT CHANCE HAS BEEN
DRAWN TO REACH BLOCK ISLAND AROUND 00Z...HARTFORD-PROVIDENCE-
HYANNIS AROUND 03Z...AND THE NH BORDER AROUND 06Z.  POPS MAX OUT IN
CATEGORICAL VALUES (80-100 PCT) AFTER MIDNIGHT.  WITH THE LOW
FORECAST SOUTH OF NEW YORK CITY AT 12Z...WE KEPT POPS AT OR ABOVE
55 PCT TO START MONDAY.  POPS SHOULD DIMINISH AS THE LOW SHIFTS
NORTH.
&&

.LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
UPPER TROUGH STILL HANGS JUST TO THE WEST BUT NOW PROGGED TO MAKE
SLOW PASSAGE OVERHEAD EARLY WEDNESDAY WITH WINDS ALOFT TURNING
NORTHWEST. BUT UNTIL THEN...SURFACE TROUGH ALIGNED FROM SW TO NE
ACROSS NEW ENGLAND MONDAY NIGHT AND WITH ELONGATED VORTICITY TO MOVE
THROUGH WILL CONTINUE TO CARRY CHANCE POPS...ESPECIALLY WESTERN
SECTIONS.  DURING THE DAY TUESDAY...SURFACE TROUGH BEGINS SHIFTING
EAST UNDER COINCIDENT MOVEMENT OF UPPER TROUGH WITH ANOTHER ROUND OF
ASSOCIATED ELONGATED VORTICITY. THEREFORE CHANCE SHOWERS TUESDAY
AFTERNOON AND EVENING WITH THUNDERSTORMS POSSIBLE. RISING HEIGHTS
ALOFT WEDNESDAY WITH WEAK RIDGE OVERHEAD WEDNESDAY NIGHT THROUGH
THURSDAY. SO FOR WEDNESDAY AND WEDNESDAY NIGHT WILL TAKE OUT MENTION
OF PRECIPITATION...BUT CHANCES RETURN ONCE AGAIN THURSDAY AFTERNOON
IN THE WEST AS UPPER WINDS BEGIN BACKING TO SOUTHWEST. UNSETTLED
WEATHER PATTERN THROUGH REMAINDER OF WORK WEEK AND INTO WEEKEND AS WE
CAN NOT ESTABLISH RIDGE OVERHEAD...RATHER TROUGH JUST TO OUR WEST
AND ATLANTIC RIDGE TO OUR EAST AND INBETWEEN NICE MOISTURE FEED INTO
NEW ENGLAND THROUGHOUT THE EXTENDED.
&&

.AVIATION...
LOCALLY DENSE FOG ALONG THE SOUTH COAST SHOULD BURN OFF AFTER
SUNRISE...TAFS ALLOW FOR THIS IMPROVEMENT DURING THE 11Z-13Z
PERIOD. CURRENT OBS SHOW SCT TO BKN ALTOCUMULUS EITHER OVERHEAD OR
JUST UPSTREAM.  WITH THE MAIN BODY OF MOISTURE FORECAST TO HOLD OFF
UNTIL LATE AFTERNOON OR TONIGHT AND WITH UNSTABLE AIR...THE FORECAST
FEATURES A DEVELOPING CUMULUS LAYER LATER THIS MORNING AND
AFTERNOON.  THERE WILL BE A POTENTIAL FOR SHOWERS OR THUNDERSTORMS
MIDDAY AND AFTERNOON...THIS IS INDICATED BY A FORECAST OF VCSH IN
THE FORECAST FOR ALL BUT HYA AND ACK.  THE ACTIVITY LOOKS TO BE WELL
SCATTERED SO WE ARE NOT HITTING IT TOO HARD IN POINT FORECASTS SO
FAR.  EXPECT CEILINGS AND VSBYS TO LOWER AFTER 00Z WITH TAF SITES
REACHING IFR LEVELS 03Z-06Z AND LIFR POSSIBLE DURING 06Z-12Z.
&&

.MARINE...
THE EASTERLY FLOW DEVELOPS TODAY...BUT THE BEST SUSTAINED WIND
VALUES SEEM TO TOP OUT IN THE TEENS.  WINDS OF 25-30 KTS ARE
FORECAST CLOSE TO THE SURFACE...ABOUT 500 FEET MSL SE OF NANTUCKET
ACCORDING TO BUFKIT...SO GUSTS TO 25 KTS ARE POSSIBLE TONIGHT IN OUR
WATERS...MAINLY AROUND NANTUCKET AND THE CHATHAM ELBOW.  MODEL
FORECASTS BRING HIGHER SEAS INTO OUR WATERS ON MONDAY...MAINLY ON
THE OUTER WATERS WHERE 5-7 FEET ARE POSSIBLE.  IN EITHER CASE...SMALL
CRAFT ADVISORIES MAY BE NEEDED FROM PROVINCETOWN TO MONTAUK TONIGHT
AND/OR MONDAY.
&&

.HYDRO...
WE ARE GOING WITH A FORECAST OF AVERAGE RAINFALL AROUND 1 INCH IN OUR
FORECAST AREA.  THE PRECIPITABLE WATER IS FORECAST TO CLIMB TO
BETWEEN 1.5 AND 2.0 INCHES BY MONDAY MORNING.  THIS INDICATED VERY
JUICY TROPICAL AIR...AND GIVEN THIS WE WILL BE PRONE TO THE EFFECTS
OF LOCALLY HEAVIER DOWNPOURS EMBEDDED IN THE RAIN AREA...WITH
POTENTIAL FOR SOME AREAS TO REACH AROUND 2 INCH RAINFALL AMOUNTS.
WITH FLASH FLOOD INDICES EXPECTED AROUND 2.5 TO 3 INCHES WE WOULD
SEEM TO BE SAFE FOR NOW.  BUT THIS WILL BEAR CLOSE WATCHING.
&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE....NONE.

SHORT TERM...WTB
LONG TERM...KAB
Hazardous weather outlook, Jul 18, 6:15 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
615 AM EDT SUN JUL 18 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-190930-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
615 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WIDELY SCATTERED THUNDERSTORMS ARE A POSSIBILITY AGAIN THIS
AFTERNOON...WITH THE ASSOCIATED RISK OF LIGHTNING.  A STORM
DEVELOPING OVER THE CAROLINAS WILL MOVE NORTH UP THE COAST THIS
AFTERNOON AND TONIGHT. RAIN WILL MOVE IN FROM SOUTH TO NORTH DURING
THE NIGHT AND STAY WITH US INTO MONDAY MORNING.  THE STORM WILL BE
TAPPING SOME TROPICAL MOISTURE. AS A RESULT...THE RAIN WILL CARRY
WITH IT SOME LOCALLY HEAVY DOWNPOURS. OVERALL...RAINFALL OF AROUND AN
INCH IS EXPECTED. PLACES THAT EXPERIENCE HEAVY DOWNPOURS MAY PICK UP
CLOSER TO TWO INCHES. WHILE WIDESPREAD FLOODING IS NOT EXPECTED...THE
DOWNPOURS COULD CREATE PONDING OF WATER ON SOME STREETS...ALL IN TIME
FOR THE MONDAY MORNING COMMUTE.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
THE STORM WILL MOVE ACROSS NEW ENGLAND ON MONDAY...AT WHICH TIME ANY
RAINFALL WILL COME TO AN END.  UNSTABLE AIR WILL LINGER OVER NEW
ENGLAND TUESDAY...WHICH WILL MEAN ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS...WITH THE RISK OF LIGHTNING.

WEAK HIGH PRESSURE SHOULD THEN BRING DRIER WEATHER FOR WEDNESDAY
THROUGH MUCH OF THURSDAY.  WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE LATE THURSDAY AFTERNOON FOR SOUTHWEST NEW HAMPSHIRE AND
WESTERN MASSACHUSETTS.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX

KAB

In the hours before

Special weather statement, Jul 18, 12:22 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1222 PM EDT SUN JUL 18 2004

NHZ011-181645-
CHESHIRE NH-
1222 PM EDT SUN JUL 18 2004

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 4 MILES EAST OF CHESTERFIELD...OR ABOUT 7 MILES
SOUTHWEST OF KEENE...MOVING NORTH AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...KEENE BY 1240 PM EDT...WESTMORELAND
AND 9 MILES SOUTHWEST OF SURRY BY 1250 PM EDT.

DRV
Special weather statement, Jul 18, 12:23 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1223 PM EDT SUN JUL 18 2004

MAZ003-004-181700-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
1223 PM EDT SUN JUL 18 2004

AT 1218 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL 3 MILES SOUTH OF ATHOL...OR ABOUT 19 MILES EAST OF
GREENFIELD...MOVING NORTH AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...ORANGE BY 1230 PM EDT...WARWICK AND
ROYALSTON BY 1240 PM EDT.

DRV

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.